Alert archive / U.S. Virgin Islands / Areal Flood Advisories in 2017

Areal Flood Advisory 21, NWS JSJ

March 25, 2017

NWS JSJ issued this areal flood advisory at Mar 25, 2017, 1:28 AM CDT. It was in force for 2 hr.

The area

The outline as issued.

The facts

Issued
Mar 25, 2017, 1:28 AM CDT (06:28 UTC)
Expired
Mar 25, 2017, 3:30 AM CDT
In force
2 hr
Issued by
NWS JSJ
Area
Storm-based polygon

The radar

The San Juan radar (TJUA), 125 km from the middle of the area, began a volume at 06:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

318 
WGCA82 TJSJ 250628
FLSSJU

Flood Advisory
National Weather Service San Juan PR
228 AM AST SAT MAR 25 2017

VIC020-030-250830-
/O.NEW.TJSJ.FA.Y.0021.170325T0628Z-170325T0830Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Saint John VI-Saint Thomas VI-
228 AM AST SAT MAR 25 2017

The National Weather Service in San Juan has issued a

* Flood Advisory for...
  Saint John in Virgin Islands...
  Saint Thomas in Virgin Islands...

* Until 430 AM AST

* At 220 AM AST, Doppler radar indicated moderate to heavy rainfall 
  across Saint John and Saint Thomas in the U.S. Virgin Islands. 
  This will cause urban and small stream flooding in the advisory 
  area.

* Some locations that will experience flooding include...
  St John, Charlotte Amalie West, Charlotte Amalie East, Charlotte
  Amalie, Anna's Retreat and Cruz Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks, urban areas, streets and underpasses as well as other 
drainage areas and low lying spots.

LAT...LON 1832 6487 1828 6489 1834 6493 1833 6493
      1830 6500 1834 6508 1836 6503 1841 6506
      1838 6503 1840 6497 1836 6493 1837 6492
      1836 6484 1833 6484 1837 6475 1833 6465

$$

JFR
1 follow-up statement
588 
WGCA82 TJSJ 250810
FLSSJU

Flood Advisory
National Weather Service San Juan PR
410 AM AST SAT MAR 25 2017

VIC020-030-250820-
/O.CAN.TJSJ.FA.Y.0021.000000T0000Z-170325T0830Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Saint John VI-Saint Thomas VI-
410 AM AST SAT MAR 25 2017

...THE FLOOD ADVISORY HAS BEEN CANCELLED FOR SAINT JOHN AND SAINT
THOMAS ISLANDS...

The heavy rain has ended, and flooding is no longer expected to pose 
a threat. However, some showers are expected to affect the region 
from time to time for the next several hours.   

LAT...LON 1832 6487 1828 6489 1834 6493 1833 6493
      1830 6500 1834 6508 1836 6503 1841 6506
      1838 6503 1840 6497 1836 6493 1837 6492
      1836 6484 1833 6484 1837 6475 1833 6465

$$

JFR

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this areal flood advisory went out at Mar 24, 8:51 PM CDT, 4 hours 37 minutes earlier.

Area forecast discussion, Mar 24, 8:51 PM CDT, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
951 PM AST Fri Mar 24 2017

.UPDATE...Numerous showers were seen across the local waters. As
of 930pm AST, area of numerous showers were affecting Culebra,
Vieques and the U.S. Virgin Islands as well the eastern part of
Puerto Rico. These showers will continue to affect these areas
overnight as new areas of showers develop over the Caribbean
waters. A very moist and unstable airmass continues across the
region. Latest model guidance suggest better moisture will be
across the eastern half of Puerto Rico and the U.S. Virgin
Islands Saturday. However, a break in the cloud cover could allow
daytime heating to aid in the development of showers and
thunderstorms across the western part of Puerto Rico as well.
Changes were made to forecast grids to reflect this scenario.

&&

.AVIATION...Mainly VFR conditions can be expected across all TAF
sites through at least 25/12z. however, Brief periods of MVFR
conditions cant be ruled out mainly across TIST, TISX and TJSJ
during the forecast period. Low level winds will continue light
and variable overnight, shifting southeast and increasing to
10kts after 25/12z.

&&

.MARINE...Latest buoy 41043 observations indicated seas up to 9
feet with a period of 8 seconds late tonight. Nearshore buoy in
San Juan and Rincon were showing seas around 5 feet. There is a
moderate risk of rip currents this evening but a high risk of rip
currents on Friday across many of the north facing beaches of PR,
Culebra, Vieques and Saint Thomas.

&&

.PREV DISCUSSION... /issued 337 PM AST Fri Mar 24 2017/

SYNOPSIS...Upper trough and deep moisture will keep cloudiness
and rain over the local area for the rest of today and on
Saturday. SFC low developing at the north of Hispaniola will cause
the moist southerly flow to continue for the next few days.

SHORT TERM...Friday afternoon through Monday...The upper level
trough over Cuba has maintained an associated jet to the north of
Puerto Rico and the U.S. Virgin Islands, but divergence associated
with that jet has split around Puerto Rico such that convection was
sustained over and now just east of Saint Croix and north of Puerto
Rico almost outside of the northern boundary of the forecast area.
This lack of divergence over land will continue through Saturday
with exception of some weak divergence over eastern Puerto Rico and
some weak divergence moving in from the southwest Saturday night
into Sunday. Also the trough will broaden and weaken as the trough
pulls across Hispaniola and the jet itself will also weaken.
Southwest flow will continue at most levels above the surface and
patches of moisture will move through a weakness in the moisture
over Puerto Rico and the U.S. Virgin Islands through Monday. The
axis of best moisture however will remain southeast of the area in a
northeast southwest line that will favor better rainfall over
eastern Puerto Rico including Culebra and Vieques and also the U.S.
Virgin Islands later tonight and Saturday. Drier air will intrude
from the southwest on Sunday displacing the moisture farther east.
This plume of moisture will continue across the Leeward Islands
beyond the short term.

Flow at the surface is east southeast but will turn to the southeast
on Saturday as low pressure develops north of the eastern end of the
Dominican Republic. This will aid in bringing patches of low level
moisture over the area. GFS has been consistent with bringing the
highest precipitable water values over the area also on Saturday.
Low level flow turns southwest of Monday and will continue to feed
good moisture across Puerto Rico, the U.S. Virgin Islands and the
Leeward Islands on Monday. Although moderate amounts of rain are
expected each day Saturday and Sunday, soils will begin to become
saturated by Sunday. Should cells develop in a band that moves
slowly or remains stationary urban and small stream flooding could
develop anytime Saturday, Sunday or Monday. Winds will remain
below 15 mph but generally much lighter.

LONG TERM...The deep moisture is still expected to  remain over
the local area until next Wednesday, the SFC low pressure
develops north of the Bahamas, which will keep pulling moisture
across our area from the south early on upcoming week as it moves
to the east. The latest model guidance indicates that the bulk of
the moisture will affect the southern and eastern portions of our
forecast area as the SFC low moves east and a frontal boundary
pushes through. Being that this is the long term forecast, and
model verification has not been stellar lately, confidence is
generally low, in this case particularly on the exact area where
the deepest moisture will be and its impact in the local area is
still uncertain. Overall, it looks like we will have a rather
rainy pattern for the local islands over the next several days
through Tuesday, drying up on Wednesday and for the rest of the
upcoming week.

AVIATION...VFR conds across TNCM/TKPK til 25/14z, MVFR cigs
possible afterward. SHRA have moved east of the USVI and VFR
conds are expected. LCL MVFR conds cannot be ruled out thru
26/00z. Mtn obscurations will cont over PR thru 26/00Z. Although
bands of +RA/ and isold TSRA are north and east of the USVI and
PR, SHRA have begun to develop over the nrn foothills of PR to
increase thru 25/21z. Isold TSRA psbl. SW flow abv the sfc will
cont deep mstr and bands of SHRA will likely form and move over PR
thru 25/22z with TSRA psbl aft 25/14Z.

MARINE...Small craft operators should exercise caution due to
seas up to 6 feet tonight. However, seas will go up to 7 or 8
feet starting late tonight across the offshore Atlantic waters.
Then up to 8 feet on Friday across the local passages and the
nearshore waters. There is a moderate risk of rip currents this
evening but a high risk of rip currents on friday across many of
the north facing beaches of PR, Culebra, Vieques and Saint
Thomas.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  72  81  73  86 /  70  50  20  50
STT  73  81  74  81 /  60  20  50  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...VI...Small Craft Advisory from 2 PM Saturday to 8 AM AST Sunday
for      St.Thomas...St. John...and Adjacent Islands.

AM...Small Craft Advisory from 2 PM Saturday to 2 PM AST Sunday for
     Anegada Passage Southward to 17N.

     Small Craft Advisory from 8 AM Saturday to 2 PM AST Sunday for
     Coastal Waters of Northern Puerto Rico out 10 NM-Mona
     Passage Southward to 17N.

     Small Craft Advisory from 2 PM Saturday to 8 AM AST Sunday for
     Coastal Waters of Northern USVI and Culebra out 10 NM.

     Small Craft Advisory from 8 AM Saturday to 8 AM AST Sunday for
     Coastal Waters OF Northwestern Puerto Rico out 10 NM.

     Small Craft Advisory from 2 AM Saturday to 8 PM AST Sunday for
     Atlantic Waters of Puerto Rico and USVI from 10 NM to 19.5N.

&&

SHORT TERM...FC
LONG TERM....99
Hazardous weather outlook, Mar 24, 4:43 AM CDT, 20 hours 45 minutes before
Perspectivas sobre condiciones peligrosas del tiempo
Servicio Nacional de Meteorologia San Juan PR
531 AM AST viernes 24 de marzo de 2017

AMZ710>745-PRZ001>013-250945-
San Juan y vecindad-noreste-sureste-
este interior-norte central-interior central- Ponce y vecindad-
Noroeste-oeste interior-Mayaguez y vecindad-suroeste-Culebra-Vieques-
Aguas costeras y lejos de la costa del Atlantico y aguas costeras
del Caribe-
531 AM AST viernes 24 de marzo de 2017

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia uno...Hoy y esta noche

.Tronadas...Existe probabilidad de tronadas con lluvia fuerte y
rafagas de vientos durante el dia, particularmente al norte y este
de Puerto Rico.

.Inundaciones...Lluvias fuertes pudieran resultar en inundaciones
urbanas y de riachuelos.

.Olas...Se espera oleaje hasta 6 pies a traves de las aguas mar
afuera del Atlantico aumentando a 8 pies durante la noche.

.Corrientes submarinas...Existe un riesgo moderado de corrientes
submarinas a traves de las costas del Atlantico de Puerto Rico,
Vieques y Culebra.

.Dias dos a siete...sabado a jueves

Se espera que las condiciones ambientales estan favorables para
desarrollo de aguaceros con tronadas a principios de la semana
proxima. Estos aguaceros y tronadas resultaran en inundaciones
urbanas y aumento en los niveles de riachuelos y rios. Las
condiciones maritimas se deterioraran el sabado con oleaje hasta 8
pies y riesgo alto de corrientes submarinas durante el fin de semana.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores esta noche, sin
embargo se les exhorta a observadores a reportar inundaciones y
corrientes submarinas al Servicio Nacional de Meteorologia en San
Juan.

AMZ715-725-VIZ001-002-250945-
San Tomas, San John e islas adyacentes-
Santa Cruz-Aguas cerca de la costa del Atlantico y aguas costeras
adyacentes del Caribe-
531 AM AST viernes 24  de marzo de 2017

Esta perspectiva sobre las condiciones del tiempo peligrosas es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia uno...Hoy y esta Noche

.Tronadas...Existe probabilidad de tronadas con lluvia fuerte y
rafagas de vientos durante el dia.

.Inundaciones...Lluvias fuertes pudieran resultar en inundaciones
urbanas y de riachuelos.

.Olas...Se espera oleaje hasta 6 pies mayormente a traves de las
aguas del Atlantico, aumentando a 8 pies durante la noche.

.Corrientes submarinas...Existe un riesgo moderado de corrientes
submarinas a traves de las playas del norte de las islas locales.

.Dias dos a siete...sabado a jueves

Se espera que las condiciones ambientales estan favorables para
desarrollo de aguaceros con tronadas a principios de la semana
proxima. Estos aguaceros y tronadas resultaran en inundaciones
urbanas y aumento en los niveles de riachuelos y rios. Las
condiciones maritimas se deterioraran el sabado con oleaje hasta 8
pies y riesgo alto de corrientes submarinas durante el fin de
semana.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo se les
exhorta a los observadores a reportar corrientes submarinas al
Servicio Nacional de Meteorologia en San Juan.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 2:35 AM CDTRip Current StatementJSJ48 hr
Mar 25, 3:36 AM CDTHigh Surf AdvisoryJSJ30 hr

Nearby

Areal Flood Advisories in U.S. Virgin Islands, 2017Every areal flood advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.